NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
I have type 2 diabetes and was prescribed Actos. I have coronary heart desease. Also had hepatitis and jaundice when I was 9, so my liver probably has damage? I am reluctant to take this medication after I read the side effects. Is there something else on the market that does not effect these areas? If so, can I have the names of the medications? I take toprol xl 200 mgs, metformin 500 2 times a day, ecotrin 325, diavan 160. Will I have any interaction with these other meds?
My suggestion would be to get a little more information about your hepatitis status before you make a decision about whether actos is a safe drug for you: If you have an ongoing viral hepatitis, then there would be some greater risk than the general population, but if you had a brief hepatitis infection back then, it is probably gone and should not have an impact now. Your doctor could test for evidence of ongoing hepatitis if you are concerned enough to have it affect your decisions.
There are now quite a number of forms of medication for diabetes. In addition to the medicines you have mentioned, they include insulins, drugs that stimulate insulin secretion in several different ways and drugs which slow the absorption of carbohydrate from the intestine, not to mention changes in exercise and in dietary intake. I will add several links to sites that should have further information on those as well. Please feel free to write back with a more specific question after reviewing those. Unfortunately, there are too many options to discuss for me to comment on interactions in this setting. However, there are several things about your medications I can say: If you should get on a lot of medication to lower blood sugar, you need to be careful about an interaction related to toprol (a beta blocker) which can interfere with the ability to sense a low blood sugar.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati